Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Child drank a capful of children's advil. Could that be dangerous?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 4181 Questions
my 3 year old grandson got on the counter this morning at home and drank a capful of children's advil could that be dangerous?
Posted Fri, 14 Sep 2012 in Child Health
Answered by Dr. Michelle Gibson James 20 minutes later

Advil is usually given to children at a dose range of 5 to 10 mg/kg every 6 to 8 hours, the dosage should generally not exceed 40 mg/kg for each day. So if your grandson is about 35 pounds or 15 kg (I am just guessing his weight, you can work out the actual value based on his known weight), then his maximum dosage for a whole day would be 600 mg.
In most formulations of advil they state that 1 tsp or 5ml contain 100 mg, so 600mg would be 6 tsp or 30 ml (this is the maximum his body can take over a 24 hour period, usually in divided doses).

You would have to look at the cap because medication caps can hold different amounts to determine what is the maximum he could have taken with that specific cap to see if it is less than 30ml or whatever value you work out based on his weight ( you can send me his weight if you prefer and I can work it out for you)

Possible side effects that you can look out for would be: nausea and vomiting, headache, pain in the abdomen due to irritation of the stomach, heartburn, dizziness, rash, retaining urine, passing alot of air.
You may want to give him something to eat or drink to full his stomach and reduce the contact of the medication with the lining.

I hope this helps and most likely your grandson will be ok but if you notice any worrying symptoms then you should take him to be assessed.
Feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Child drank a capful of children's advil. Could that be dangerous? 9 minutes later
Thank you so much for your time.
Answered by Dr. Michelle Gibson James 17 minutes later
no problem, let me know if you need any other assistance
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor